American Journal of Medicine, internal medicine, medicine, health, healthy lifestyles, cancer, heart disease, drugs

Unexpected Cause of Bleeding

Large lower limb edemas caused by diffuse hematomas from the legs to the thighs before (A, B) and after vitamin C supplementation (C).

Large lower limb edemas caused by diffuse hematomas from the legs to the thighs before (A, B) and after vitamin C supplementation (C).

To the Editor:

A 46-year-old man was seen by his hepatologist for a follow-up visit after successful treatment of hepatitis C. He reported a general weakness and walking pain for 10 days due to lower limb edema and knee arthralgia. His medical history included an intravenous heroin and cocaine addiction weaned off since 2001 and replaced by methadone 40 mg/d. Moreover, he suffered from recurrent osteitis and soft-tissue infections secondary to sepsis following drug injections. Important arm and leg ulcers did require surgery. His treatment included a benzodiazepine.

Clinical examination revealed pitting and painful edema of both legs caused by important hematomas (Figure A, B). These hematomas had appeared spontaneously 10 days before presentation, without any injury. He reported no recent drug injection. No mucous bleeding was identified. Hemodynamic parameters were normal. Body weight was 77 kg for 1.83 m (body mass index 22 kg/m2). Laboratory tests revealed a multifactorial normocytic nonregenerative anemia (hemoglobin 8.6 g/dL) with iron (0.4 mg/L, normal range [NR] 0.7-1.8 mg/L), vitamin B9 (3.9 nmol/L, NR >7 nmol/L), and B12 (96 pmol/L, NR >150 pmol/L) deficiencies associated with systemic inflammation. Coagulation test results were normal, as well as platelet count. Other laboratory results included undetectable hepatitis C virus, vitamin D deficiency (5 ng/mL, NR 30-80 ng/mL), and malnutrition confirmed by low albumin (33.6 g/L, NR 35-52 g/L) and prealbumin (0.09 g/L, NR 0.2-0.4 g/L). A skin biopsy excluded any vasculitis. Computed tomographic angiography of the legs confirmed the infiltration of soft tissues without deep hematoma.

Given the clinical presentation with diffuse superficial hematomas without vascular or coagulation disorders but in the presence of multiple vitamin deficiencies, the diagnosis of scurvy was suspected. It was confirmed by a dramatically reduced serum vitamin C level (1.1 μmol/L, NR 28.4-90.8 μmol/L). Intravenous vitamin C infusion was started (1 g/d for 3 days followed by oral intake of 500 mg once daily). Nutritional intake assessment revealed an eating disorder because he had been eating only canned ravioli, brioche, dairy products, coffee, and water but no fresh fruits, juices, or vegetables for the 2 previous years. Hematomas and edema resolved within a few days (Figure C) after vitamin C infusions and a normal diet.

Scurvy is due to vitamin C deficiency and is responsible for asthenia, edema, and mucosal bleeding in the nose and gums, as well as spontaneous bruising.1 It is uncommon nowadays in Western countries, with rare exceptions such as patients with severe malabsorption, alcoholism, or malnutrition, or in elderly and institutionalized patients. Symptoms are related to vitamin C deficiency, which plays a crucial role in the synthesis of collagen2: without vitamin C, collagen becomes unstable, which leads to capillary fragility. The human body is unable to synthetize vitamin C,3 so a regular daily intake between 60 and 90 mg is necessary. Smoking patients require higher daily intake (110 to 125 mg) owing to increased oxidative stress.

Although feared and often fatal in earlier centuries, nowadays scurvy is rare in Western countries and is easily cured when identified. Scurvy diagnosis should be suspected on the basis of clinical presentation and nutritional assessment and serum vitamin C levels assayed to confirm the diagnosis, particularly if circumstances favor a vitamin C deficiency.

To read this article in its entirety please visit our website.

-Virginie Dufrost, MD, Jessie Risse, MD, Aurélie Malgras, MD, Hélène Barraud, MD, Roland Jaussaud, MD, PhD, Stéphane Zuily, MD, MPH, PhD, Denis Wahl, MD, PhD

This article originally appeared in the September 2017 issue of The American Journal of Medicine.

Comments are closed.

стероиды купить

спортивная фармакология

тамоксифен